Severe Euglycemic Diabetic Ketoacidosis Requiring Intubation After Tirzepatide and SGLT2 Inhibitor Coadministration in a Patient With Type 1 Diabetes Mellitus From a Large Tertiary Care Centre in Karachi, Pakistan: A Case Report and Brief Review of the Literature
Abstract
Euglycemic diabetic ketoacidosis (euDKA) is an uncommon but potentially life-threatening complication that may arise in patients treated with incretin-based therapies or Sodium-Glucose Cotransporter-2 (SGLT2) inhibitors. We report a 41-year-old female with Type 1 Diabetes Mellitus (T1DM) who developed severe euDKA after initiating tirzepatide for weight loss while on empagliflozin and basal-bolus insulin therapy. She presented with severe vomiting and profound metabolic acidosis (pH 6.96, bicarbonate 1.5 mmol/L) despite only modest hyperglycemia (glucose 190-200 mg/dL). The severity of acidosis necessitated intubation and intravenous bicarbonate therapy. Laboratory findings revealed elevated amylase (688 U/L), suggesting possible tirzepatide-associated pancreatic stress. No infection or other precipitating factor was identified. The patient recovered after intensive insulin and fluid replacement. This case highlights the risk of severe euDKA with the administration of tirzepatide in T1DM, particularly in combination with an SGLT2 inhibitor. Clinicians should keep a high index of suspicion for ketoacidosis in such patients despite normal or mildly elevated glucose levels and inform them of early detection of symptoms and sick day management.
Fields of Study & Subjects
Diabetes and associated disorders
Diabetes Treatment and Management
Diabetes Management and Research
Publication details
- Journal / source
- Clinical Case Reports
- Publisher
- Wiley
- Volume
- 14
- Issue
- 2
- Pages
- e71929–e71929
- Publication date
- 22 January 2026
- Language
- EN